Nebraska, 2020

Drought in Nebraska, July 28, 2020

July 28, 2020 · NWS LBF · 3 events in 3 counties and zones

Limited precipitation in July and a continuation of hot temperatures, led to the initiation of severe drought conditions in portions of the eastern Nebraska Panhandle in late July. Severe drought conditions expanded into the Pine Ridge of northern Sheridan county, as well as portions of western Deuel and extreme southwestern Garden county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Limited precipitation in July and a continuation of hot temperatures, led to the initiation of severe drought conditions in portions of the eastern Nebraska Panhandle in late July. Severe drought conditions expanded into the Pine Ridge of northern Sheridan county, as well as portions of western Deuel and extreme southwestern Garden county. Severe drought conditions continued through the end of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 27, 9:45 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 27, 9:45 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1145 PM CDT Mon Jul 27 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 327 PM CDT Mon Jul 27 2020

A fairly quiet short term is expected across north central and
western Nebraska. Strong upper level ridging across the western US
will allow for surface high pressure to build across the central
Plains. Dry conditions and mostly clear skies will prevail through
Tuesday morning.

Increasing clouds are expected Tuesday afternoon ahead of the next
system on Tuesday night. A shortwave moving off the Front Ranges
will push into western Nebraska by Tuesday evening. Thunderstorms
are expected to develop across the Panhandle by late afternoon (3pm-
6pm CDT). Storms will then move east into the eastern Panhandle and
southwest Nebraska by early to mid evening (6pm-9pm CDT). A few
storms may be severe especially early in the evening when
instability is expected to be the highest. Storms are expected to
weaken as they move eastward and encounter more stable air. The main
threats with these storms will be large hail and gusty winds. There
is some concern about how fast the storms can develop and whether
they can tap into the best instability. If they can tap into this, a
larger window of severe storms may be possible. For now will just
stick with strong to isolated severe storms until the system gets a
little closer.

Storms are expected to continue into the overnight hours,
transitioning over to more stratiform rain showers. Heavy rainfall
will then become the main threat with localized flooding possible.
Less than a half inch is possible Tuesday night, but uncertainty in
where thunderstorms develop is still high. If thunderstorms develop
over the same area, there will be a better chance to see flooding
concerns begin as early as Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 327 PM CDT Mon Jul 27 2020

A better chance of severe weather is then expected on Wednesday
evening as developing low pressure system moves off of the Rockies.
This low will then slide southeast across central Nebraska on
Wednesday night. Sufficient instability combined with plenty of
moisture and lift will allow for thunderstorms to develop across the
Black Hills region and eventually slide southeast into northern
Nebraska. These storms will encounter plenty of instability across
northern Nebraska and the central Sandhills to help support
widespread strong to severe thunderstorms. The main threats will be
very large hail and strong winds.

Thunderstorms will continue through the overnight and into Thursday
morning. Continuous thunderstorms and rain showers, combined with
possible training of thunderstorms will lead to an increased risk of
flooding across much of the region. Currently rainfall rates of 2 to
3 inches are expected across northern Nebraska and the central
Sandhills and into portions of southwest Nebraska. Will hold off on
any flood headlines for this issuance, but they may be needed in a
future update.

Isolated thunderstorm chances continue on Thursday and Friday
afternoon/evening. Confidence in severe storms and the resulting
environment is low. Will be continuing to monitor these daily
chances over the next couple days and assess severe potential as the
event gets closer.

Plenty of clouds and continued rainfall over the next week will keep
daytime high temperatures in the upper 70s to mid 80s. The warmest
temperatures will be across the eastern Panhandle and far southwest
Nebraska. Nighttime lows will also remain cooler in the mid 50s to
low 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1143 PM CDT Mon Jul 27 2020

VFR conditions are expected at the KLBF and KVTN terminals the
next 24 hours. At KLBF, stratus looks unlikely to move into
southwest Nebraska from western KS late tonight and early Tuesday.
Therefore removed the mention. Still looks likely patchy BR in
valley of southwest NE, with 6SM BR at KLBF 11Z-14Z. Otherwise
expecting SKC overnight, with skies mainly SCT250 on Tuesday.
Winds light southerly the next 24 hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Roberg
Hazardous weather outlook, Jul 27, 12:45 PM MST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
245 PM CDT Mon Jul 27 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-281945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
245 PM CDT Mon Jul 27 2020 /145 PM MDT Mon Jul 27 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

An isolated thunderstorm is possible late this afternoon across
portions of Sheridan county. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms are possible as times Tuesday afternoon through
Friday. A few strong storms are possible across western Nebraska
Wednesday afternoon. Repeated rounds of thunderstorms may lead to
locally heavy rainfall amounts, especially Wednesday and Thursday,
which may lead to localized flooding. Confidence in precise
locations impacted is low right now so stay tuned to later
forecasts.

The threat for severe weather beyond Wednesday are low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Sheridan

When
July 28, 12:00 AM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Severe drought (D2) conditions developed in far northwest Sheridan County along the Pine Ridge.

Drought, Garden

When
July 28, 12:00 AM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Severe drought (D2) introduced to far southwest Garden County.

Drought, Deuel

When
July 28, 12:00 AM MST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Severe drought (D2) conditions developed in western Deuel County including the Chappell area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900634, 900635, 900636.